Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 255, NWS Goodland, KS

October 17, 2007Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 17, 2007, 2:32 PM CDT for Norton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 2:32 PM CDT (19:32 UTC)
Expired
Oct 17, 2007, 3:22 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Norton County, KS

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 171931
SVRGLD
KSC137-172030-
/O.NEW.KGLD.SV.W.0255.071017T1932Z-071017T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 330 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF REAGER...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAGER AND NORTON AROUND 250 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 117.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 4000 10018 4000 9977 3956 9991 3956 10017
TIME...MOT...LOC 1932Z 182DEG 14KT 3976 10003

$$

THEDE
3 follow-up statements
000 
WWUS53 KGLD 171947
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT WED OCT 17 2007

KSC137-172030-
/O.CON.KGLD.SV.W.0255.000000T0000Z-071017T2030Z/
NORTON KS-
247 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN NORTON COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AROUND 305 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 117.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4000 10018 4000 9977 3956 9991 3956 10017
TIME...MOT...LOC 1947Z 214DEG 13KT 3980 9997

$$

THEDE
000 
WWUS53 KGLD 172001
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT WED OCT 17 2007

KSC137-172030-
/O.CON.KGLD.SV.W.0255.000000T0000Z-071017T2030Z/
NORTON KS-
302 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN NORTON COUNTY...

AT 300 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR NORTON...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AROUND 315 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 117.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4000 10018 4000 9977 3956 9991 3956 10017
TIME...MOT...LOC 2002Z 214DEG 13KT 3981 9995

$$

THEDE
000 
WWUS53 KGLD 172022
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT WED OCT 17 2007

KSC137-172032-
/O.CAN.KGLD.SV.W.0255.000000T0000Z-071017T2030Z/
NORTON KS-
322 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NORTON COUNTY IS
CANCELLED...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 117.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM. 

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4000 10018 4000 9977 3956 9991 3956 10017
TIME...MOT...LOC 2022Z 214DEG 13KT 3987 9990

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:59 AM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, Oct 17, 3:59 AM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 AM MDT WED OCT 17 2007

.DISCUSSION...

A BUSY FEW DAYS LAY AHEAD AS A ROBUST LONGWAVE TROUGH CLOSES/DEEPENS
WHILE MOVING ACROSS THE REGION TODAY AND TONIGHT. A LEAD S/WV
TROUGH IN CONCERT WITH A LLJ HAS ALLOWED FOR THE DEVELOPMENT OF
VIGOROUS ELEVATED TSRA ACROSS PORTIONS OF WRN KS THROUGH NW OK.
THE CONVECTION IS EXPECTED TO PERSIST WELL INTO THE MORNING HOURS.
FOR THAT REASON CONVECTION CURRENTLY OVER FINNEY AND KEARNEY CNTY
KS SHOULD MOVE INTO THE ERN HALF OF THE CWA BY SUNRISE, BEFORE
MOVING UP INTO NEBRASKA. BY THIS AFTERNOON A SFC LOW, CURRENTLY
LOCATED IN SE CO, WILL BEGIN TO DEEPEN AND TRANSLATE INTO SW KS.
THE ATTENDANT WARM FRONT WILL CONTINUE TO BISECT THE CWA LEAVING
ERN CO AND A PORTION OF THE WRN NEBRASKA ZONES ON THE COOL SIDE
OF THE FRONT WITH THE REMAINING PORTION OF THE CWA IN THE WARM
SECTOR. THE MAIN ISSUE THEN BECOMES THE QUALITY OF SVR TSRA BY
LATE THIS AFTERNOON AND EVENING.

ATTM FOR THIS AFTERNOON IT APPEARS THE ERN HALF OF THE CWA STANDS
THE HIGHEST PROBABILITY FOR ORGANIZED SVR TSRA, BUT THE ONGOING
CONVECTION AND RESIDUAL CLOUD COVER MAY HINDER WIDESPREAD
DEVELOPMENT. SHOULD THE WARM SECTOR CLEAR OUT FOR A FEW HOURS
RAPID DESTABILIZATION WOULD FOSTER NUMEROUS STORMS GIVEN THE
DEGREE OF INSTABILITY, LOW CINH, AND VERTICAL SHEAR. THE DAY SHIFT
WILL NEED TO KEEP AN EYE ON THE PROGRESSION OF THE SFC LOW AND
CLOUD COVER TO ADJUST THE FCST AS NEEDED.

LATER THIS EVENING AS THE SFC LOW TRANSLATES NORTHEAST TOWARD
SOUTHEAST NEBRASKA, STRATIFORM PRECIP SHOULD DEVELOP BEHIND THE
ATTENDANT COLD FRONT. THE PRECIP WILL MOVE OUT OF THE NORTHWEST
FIRST IMPACTING THE CO ZONES BY LATE THIS AFTERNOON...THEN SPREAD
EAST-SOUTHEAST LATER TONIGHT. ADDITIONALLY, THE SFC WINDS BEHIND
THE FRONT WILL INCREASE IN SPEED APPROACHING ADVISORY CRITERIA BY
AROUND 09Z THR...THEN INTO THE HIGH WIND ARENA BY AROUND 16Z THR.
I WILL KEEP THE HIGH WIND WATCH HIGHLITES GOING AND FOR THE SAKE
OF SIMPLICITY, WILL NOT INTRODUCE A WIND ADVISORY VALID FOR VERY
EARLY THR MORNING, PRIOR TO WHAT SHOULD LATER IN THE MORNING BECOME
A WIND WARNING. I WILL HIT THE WINDS HARD IN THE MORNING HWO. FIRE
WX ISSUES MAY MATERIALIZE ACROSS THE FAR WRN CO ZONES, BUT ITS
TOO EARLY TO HAVE HIGH CONFIDENCE OF JUST HOW LOW RHS THAT FAR
WEST WILL PLUDGE GIVEN THE MOISTURE ADVECTION AND RESIDUAL CLOUD
COVER BEHIND THR FRONT. LASTLY, THE LATEST NWP MAINTAINS A PRECIP
SHIELD THROUGH MUCH OF THURSDAY ACROSS THE ERN HALF OF THE CWA.
FOR THAT REASON I HAVE LOW CHANCES POPS AND AMPLE CLOUD COVER
GOING IN THE ERN ZONES.

THE CWA SETTLES DOWN OVERNIGHT THR AND INTO FRIDAY. TEMPS RAPIDLY
RECOVER ON SAT...LOW 80S...AHEAD OF THE NEXT DEEP TROUGH. THAT
SYSTEM IS SLATTED TO MOVE ACROSS THE REGION LATE SAT NIGHT AND
INTO SUNDAY...COOLING HIGHS BY SOME 30 DEGREES ON SUNDAY. NOT TOO
MANY CHANGES WERE MADE TO THE INHERITED FCST GIVEN THE EXTENDED
TIME FRAME. BUT CHANCE POPS FOR SUN AND SUNDAY NIGHT WERE TWEAKED
A FRAZ BASED ON THE LATEST ENSEMBLE SUITE FROM THE GEM AND GFS.

&&

.AVIATION...

A WARM FRONT ACROSS NORTH CENTRAL KANSAS WILL MOVE RAPIDLY NORTH
THIS MORNING AS LOW PRESSURE DEEPENS OVER EASTERN COLORADO. THIS
WILL RESULT IN SOUTH WINDS OF 10 TO 20 KNOTS ACROSS THE REGION.
THROUGH 18Z A 50KT LOW LEVEL JET RESIDES OVER THE REGION WHEREBY LLWS
MAY ALSO BE A CONCERN. VFR CONDITIONS WILL EXIST AT MANY
LOCATIONS. A FEW LOCATIONS MAY HAVE MVFR CEILINGS AND VSBYS IN FOG
ESPECIALLY FOR THE KMCK TERMINAL AND AREAS SOUTH THROUGH EAST.
ISOLD TSRA MAY ALSO OCCUR THROUGH 15Z MAINLY FOR LOCATIONS EAST
THROUGH SOUTH OF THE KMCK TERMINAL. BY THIS AFTERNOON THERE WILL
BE A CHANCE FOR THUNDERSTORMS AT BOTH THE KGLD AND KMCK TERMINALS.
VFR CEILINGS ARE EXPECTED TO DROP TO NEAR IFR BY 09Z THURSDAY AT
BOTH KGLD AND KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR KSZ001>004-013>016-027>029-041-042.

NE...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR NEZ079>081.

CO...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR COZ090>092.

&&

05/05/LAMMERS
Hazardous weather outlook, Oct 17, 5:27 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
427 AM MDT WED OCT 17 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
427 AM MDT WED OCT 17 2007 /527 AM CDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF
LINE FROM MCCOOK TO COLBY TO LEOTI. SEVERE STORMS ARE EXPECTED TO
DEVELOP IN THE MIDDLE TO LATE AFTERNOON HOURS AND MOVE GENERALLY TO
THE NORTHEAST AROUND 30 MPH. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS ASSOCIATED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS IN
EXCESS OF 60 MPH WILL DEVELOP SHORTLY AFTER SUNRISE AND CONTINUE
THROUGH SUNSET BEFORE SLOWLY DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AFTER 3 PM.

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.